Kansas, 2008

Flood in Kansas, July 29 to 30, 2008

July 29 to 30, 2008 · NWS ICT · 1 event in 1 county or zone

Areas of thunderstorms with heavy rain during the evening and overnight hours of July 29th produced localized relatively minor flooding across portions of southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Areas of thunderstorms with heavy rain during the evening and overnight hours of July 29th produced localized relatively minor flooding across portions of southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 29, 10:55 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 29, 10:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT TUE JUL 29 2008

.UPDATE...

COUPLE OF UPDATES EARLIER THIS EVENING TO TWEAK PROBABILITY OF
PRECIPITATION AND BETTER MATCH GOING OBSERVATIONS. LATER UPDATE
TO TRIM BACK PROBABILITY OF PRECIPITATION IN THE WEST WHERE
PRECIPITATION HAS BEEN ON THE WANE. -HOWERTON

&&

.AVIATION...

PRECIPITATION SHOULD END DURING THE NIGHT IN SOUTHEAST KS. REMOTE
CHANCE OF A STRAY RAIN SHOWERS AT HUT/ICT IN THE IMMEDIATE VICINITY
OF UPPER LOW. MEANWHILE SOME PARTIAL CLEARING AND MOIST UPSLOPE
FLOW WILL SET STAGE FOR INSTRUMENT FLIGHT RULES CONDITIONS ACROSS
MOST SITES. UNCLEAR WHETHER THERE WILL BE ENOUGH CLEARING TO
PRODUCE FOG BEFORE STRATUS DEVELOPS. SHOULD SEE SOME BUILD DOWN OF
STRATUS BASED ON NORTH AMERICAN MODEL SOUNDINGS. CONDITIONS SHOULD
IMPROVE DURING THE MORNING AND VFR CONDITIONS ANTICIPATED BY
NOON. WITH LINGERING MOISTURE IN SOUTHEAST KS...OUTSIDE CHANCE
THAT CNU COULD GET CLIPPED BY SHOWERS IN THE AFTERNOON...BUT THAT
IS LOW CONFIDENCE AND ONLY WENT VCSH. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 710 PM CDT TUE JUL 29 2008/

AVIATION...

00Z TAFS...TOUGH AVIATION FORECAST WITH SCATTERED/NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE AREA. THUNDERSTORM CHANCES SHOULD
WANE THIS EVENING. CEILINGS HAVE ALREADY STARTED TO DROP ACROSS
CENTRAL KS AND SUSPECT TREND WILL CONTINUE OVERNIGHT ACROSS SOUTH
CENTRAL KS. SOME IFR CONDITIONS POSSIBLE AT SLN TOWARDS DAYBREAK.
LOWER CONFIDENCE ON TIMING OF PRECIPITATION IN SOUTHEAST KS GIVEN
NE TRACK OF REMNANT LOW. AT LEAST SOME CLEARING EXPECTED DURING
THE DAY AT MOST LOCATIONS. -HOWERTON

PREV DISCUSSION... /ISSUED 527 PM CDT TUE JUL 29 2008/

UPDATE...

MESOSCALE UPDATE:

COMBO OF VERY IMPRESSIVE LOW LEVEL CONVECTIVE AVAILABLE POTENTIAL
ENERGY...LARGE DIRECTIONAL SHEAR IN HILLSBORO PROFILER AND DEEP
MOISTURE LEADING TO LOW LCL HEIGHTS ALL FAVORABLE FOR LOW TOPPED
SUPERCELLS AND BRIEF TORNADO. GETTING INCREASINGLY DIFFICULT TO
CHECK FOR LOW LEVEL BOUNDARIES WHICH WILL LIKELY BE NECESSARY TO
GET SOMETHING TO SPIN UP...BUT WITH PERSISTENT AND INCREASINGLY
FAVORABLE ROTATION ON LOWEST SLICES...WARNING FOR CHASE/GREENWOOD
COUNTIES WAS WARRANTED. -HOWERTON

PREV DISCUSSION... /ISSUED 202 PM CDT TUE JUL 29 2008/

DISCUSSION...

TONIGHT-WED NIGHT:
MAIN FORECAST CONCERNS ARE POTENTIAL FOR FEW STRONG STORMS INTO
EARLY EVE...LOCALLY HEAVY RAINFALL TONIGHT.

WATER VAPOR IMAGERY/WIND PROFILERS INDICATE SHORTWAVE TROF FROM WRN
KS THRU WRN OK THIS AFTERNOON...WITH SUBTROPICAL MOISTURE AXIS
COVERING OUR FORECAST AREA. SHOWERS/TS HAVE BECOME MORE SCATTERED IN
OUR AREA THIS PM. THIS SHORTWAVE SHOULD GET DRAGGED EWD TONIGHT INTO
WED BY EWD MOVING UPPER LOW JUST N OF MN. WHERE ANY POCKETS OF
INSOLATION CAN OCCUR LATE THIS PM/EARLY EVE...CAPES COULD EXCEED
2500 J/KG WITH SUFFICIENT DIRECTIONAL SHEAR TO SUPPORT ISOLATED
ORGANIZED STRONG STORMS WITH WET DOWNBURST POTENTIAL. 30-40 KT
S-SWRLY LOW-LEVEL JET DEVELOPING TONIGHT WILL AIDE IN STRONG
MOISTURE TRANSPORT/ISENTROPIC LIFT ACROSS S-CNTRL KS/FLINT
HILLS/SERN KS. WITH PWS AROUND 2 INCHES IN THIS REGION...LOCALLY
HEAVY RAINFALL IS LIKELY. FOLLOWING HPC QPF OF 1.5 TO 2.5 INCHES OF
STORM TOTAL RAINFALL IN S-CNTRL/SERN KS. ACCORDING TO FLASH FLOOD
GUIDANCE VALUES...THE GROUND SHOULD BE ABLE TO HANDLE UP TO 3 INCHES
OF RAINFALL PROVIDED IT DOES NOT OCCUR IN LESS THAN A 3 HOUR PERIOD.
SO NOT PLANNING FLOOD WATCH HEADLINES...BUT WILL CONTINUE MENTION OF
LOCALLY HEAVY RAIN IN FORECAST. WILL CONTINUE CATEGORICAL POPS IN
S-CNTRL/SERN KS TONIGHT...WITH POP EMPHASIS SHIFTING INTO SERN KS
WED AND DIMINISHING FROM WEST TO EAST INTO WED EVE. MOST OF OUR AREA
EXCEPT FOR PERHAPS A FEW COUNTIES IN CENTRAL KS WILL NOT GET OUT OF
THE 80S WED DUE TO A COMBINATION OF RAINFALL...CLOUDS...LIGHT
WINDS...AND WET SOILS. COULD BE PATCHY FOG IN CENTRAL KS LATE
TONIGHT IF LAYERED CLOUDS DECREASE THERE. PATCHY FOG LOOKS MORE
LIKELY AREAWIDE LATE WED NIGHT WITH CLEARING SKIES BEHIND DEPARTING
SHORTWAVE...LIGHT WINDS AND WET SOIL.

THURSDAY-TUESDAY:
MAIN CHALLENGE DURING THIS TIMEFRAME WILL BE THE HEAT. MEDIUM RANGE
MODELS CONTINUE TO PROG AN UPPER LEVEL HIGH BUILDING OVER THE
CENTRAL PLAINS FROM THURSDAY INTO THE UPCOMING WEEKEND. CONFIDENCE
IS HIGH THAT OUR AREA WILL EXPERIENCE ABOVE NORMAL TEMPERATURES WITH
MODERATE-HIGH HUMIDITY VALUES FOR MUCH OF THIS TIME PERIOD. CURRENT
EXPECTED DEWPOINTS WOULD HAVE OUR AREA APPROACHING HEAT ADVISORY
CRITERIA FRIDAY THRU MONDAY...BUT NOT QUITE REACHING IT. THE MODELS
SHOW AN UPPER LOW MOVING SLOWLY EWD ACROSS SRN CANADA THIS WEEKEND
INTO EARLY NEXT WEEK. THIS MAY ALLOW A COLD FRONT TO SLIDE SWD INTO
CENTRAL KS BY LATE TUESDAY. SO HAVE INSERTED A SLIGHT CHANCE OF
T-STORMS THERE FOR TUESDAY...OTHERWISE KEEPING A DRY FORECAST.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  88  69  94 /  80  30  10  10
HUTCHINSON      70  89  69  95 /  60  10  10  10
NEWTON          70  88  70  93 /  80  20  10  10
ELDORADO        71  87  69  93 /  90  30  10  10
WINFIELD-KWLD   71  88  69  95 /  80  40  10  10
RUSSELL         67  90  67  97 /  30  10  10   0
GREAT BEND      68  90  67  97 /  30  10  10   0
SALINA          69  89  68  95 /  80  10  10  10
MCPHERSON       69  89  69  95 /  80  10  10  10
COFFEYVILLE     72  86  71  92 /  90  60  30  10
CHANUTE         72  85  70  91 /  90  60  20  10
IOLA            72  84  70  91 /  90  60  20  10
PARSONS-KPPF    72  85  71  92 /  90  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 29, 2:02 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT TUE JUL 29 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
302 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
AND SOUTHEASTERN KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING
ACROSS ANY AREAS THAT RECEIVE SUFFICIENT SUN AND HEATING. THE
STRONG STORMS WILL BE CAPABLE OF WIND GUSTS TO 50 MPH...SMALL
HAIL...AND TORRENTIAL DOWNPOURS.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS...WITH THE MAIN
HAZARD BEING HEAVY RAINFALL DUE TO A VERY MOIST AIRMASS OVER THE
AREA. AS A RESULT...LOCALIZED FLOODING COULD OCCUR WITH THIS
ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL LINGER OVER SOUTHEASTERN KANSAS FOR WEDNESDAY. PORTIONS
OF SOUTHEAST KANSAS COULD WITNESS LOCALLY HEAVY RAINFALL WEDNESDAY
MORNING.

FINALLY...HEAT INDICES ARE FORECAST TO CLIMB INTO THE 100 TO 105
DEGREE RANGE FOR THURSDAY THROUGH THE UPCOMING WEEKEND. A FEW
LOCATIONS COULD EXCEED 105 DEGREE HEAT INDICES. PLEASE WATCH FOR
LATER FORECASTS...AS HEAT LEVELS MAY REACH THE DANGEROUS CATEGORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/CJ

In the hours before

Special weather statement, Jul 29, 8:46 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT TUE JUL 29 2008

KSZ094-098-099-300330-
CHAUTAUQUA-ELK-MONTGOMERY-
946 PM CDT TUE JUL 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN CHAUTAUQUA...SOUTHEAST ELK AND WESTERN
MONTGOMERY COUNTIES...

AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
SEDAN...TO PERU...TO CANEY...AND MOVING NORTHEAST AT 23 MPH.

PEA SIZE HAIL...AND WINDS UP TO 40 OR 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jul 29, 9:00 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT TUE JUL 29 2008

KSZ094-098-099-300345-
CHAUTAUQUA-ELK-MONTGOMERY-
1000 PM CDT TUE JUL 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN CHAUTAUQUA...SOUTHEAST ELK AND NORTHWEST
MONTGOMERY COUNTIES...

AT 957 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF ELK
FALLS...TO HALE...TO HAVANA...AND MOVING NORTHEAST AT 24 MPH.

PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jul 29, 9:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT TUE JUL 29 2008

KSZ070>072-094>096-099-100-300545-
ALLEN-ELK-GREENWOOD-LABETTE-MONTGOMERY-NEOSHO-WILSON-WOODSON-
1038 PM CDT TUE JUL 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...ELK...GREENWOOD...LABETTE...MONTGOMERY...
NEOSHO...WILSON AND WOODSON COUNTIES...

AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS THUNDERSTORMS WITH LOCALLY VERY HEAVY RAINFALL ACROSS MUCH
OF SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA...MOVING NORTHEAST AT 20
MPH.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

KLEINSASSER
Local storm report, Jul 29, 9:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1042 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       SEDAN                   37.13N 96.18W
07/29/2008  M1.31 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1.31 INCHES OF RAIN IN ONE HOUR.

&&

CDB
Special weather statement, Jul 29, 10:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT TUE JUL 29 2008

KSZ071-072-096-100-300615-
ALLEN-LABETTE-NEOSHO-WOODSON-
1118 PM CDT TUE JUL 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...LABETTE...NEOSHO AND WOODSON COUNTIES...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS MUCH OF
SOUTHEAST KANSAS...MOVING NORTHEAST AT 25 MPH.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT THROUGHOUT THE NIGHT.

KLEINSASSER
Special weather statement, Jul 29, 10:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1149 PM CDT TUE JUL 29 2008

KSZ071-072-096-100-300545-
ALLEN-LABETTE-NEOSHO-WOODSON-
1149 PM CDT TUE JUL 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...LABETTE...NEOSHO AND WOODSON COUNTIES...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS MUCH OF
SOUTHEAST KANSAS...MOVING NORTHEAST AT 25 MPH.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

KLEINSASSER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Elk

When
July 29, 11:00 PM CST to July 30, 7:00 AM CST
Where
Elk County, 0.18 mi SSE of Longton to 5.36 mi E of Longton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.378, -96.078

Highway 160 near Oak Valley was barricaded due to water over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125161.